Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 71, NWS Binghamton, NY

June 28, 2006Seneca County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 28, 2006, 6:29 PM EDT for Seneca County, New York. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2006, 6:29 PM EDT (22:29 UTC)
Expired
Jun 28, 2006, 7:00 PM EDT
In force
31 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Seneca County, NY

The radar

The Binghamton radar (KBGM), 94 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:22 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 28, 3:22 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 PM EDT WED JUN 28 2006

.SHORT TERM (TONIGHT - FRIDAY)...

TROPICAL CONNECTION NOW BROKEN...AT LEAST TO OUR FCST AREA...BUT THE
UPPER TROF REMAINS. SO...WHILE THE IMMEDIATE THREAT OF WIDESPREAD
HEAVY RAIN HAS PASSED...INSTABILITY REMAINS WITH THE JUICY SURFACE
CONDITIONS AND THE COOLER AIR AND ENERGY ALOFT ASSOCIATED WITH THE
UPPER TROF.

CONV IS SOMEHWAT INHIBITED THIS AFTN ARND THE EDGE OF THE TROPICAL
PLUME AND SNDGS DO SHOW SOME CAPPING. THIS WILL KEEP BRDRLINE SVR
CONV OVER WRN NY FROM AFFECTING THE FCST...ALTHOUGH I BELIEVE THIS
CAP WILL SLOWLY ERODE LTR THIS EVENING AND THU ALLOWING SCT CONV TO
DVLP...ESP WITH AFTN HTG.

AXIS OF THE UPPER TROF PASSES LATE THU AND EARLY FRI ALLOWING FOR
SOME SFC AND UPPER RDDG TO BUILD. WHILE MODELS ARE DRY...GIVEN THE
LEFTOVER LLVL MOISTURE AND BLO NRML HGTS...FELT AS THOUGH A
MENTION OF A SHWR...AT LEAST A SLGT CHANCE...WAS APPROPRIATE.

FLWD BLENDED MOS GUID FOR TEMPS...WITH A LEAN TWRD THE MAV.

MORFORD

&&
.AVIATION (28/18Z TO 29/18Z)...

VFR CONDITIONS PREVAIL THIS AFTN AT ALL SITES WITH SCT/BKN CU.
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS WESTERN NY AND FURTHER
WEST THIS AFTN. IT IS POSSIBLE THAT A FEW TAF SITES MAY SEE A
THUNDERSTORM LATE THIS AFTN THRU EARLY EVENING. HAVE INCLUDED CB CLD
GROUPS TO HINT AT THIS POSSIBILITY. TAFS WILL BE AMENDED IF NEEDED
IF THE THREAT OF RAIN OR A THUNDERSTORM BECOMES HIGHER AT ANY
LOCATION. SOME FOG OVERNIGHT MAY REDUCE CIGS OR VISBY TO MVFR LEVELS
OR POSSIBLY LOWER...ESPECIALLY AT ELM. NEXT ISSUANCE MAY INCLUDE
GREATER POSSIBILITY IF NEEDED. CHC OF SHRA OR TSRA AGAIN THURSDAY
AFTN.

&&

.LONG RANGE (FRI NIGHT - TUESDAY)...

WRN U.S.RIDGE WILL PERSIST WHICH MEANS THAT THE FCST AREA WILL
REMAIN UNDER THE INFLUENCE OF BROAD UPPER TROUGH THRU THE PERIOD
WITH CHCS FOR SHRA OR TSRA FOR A GOOD PART OF THE TIME. FRI AND SAT
MAY WORK OUT TO BE DRY FOR THE MOST PART BEFORE A SERIES OF
LOWS/DISTURBANCES BRINGS CHCS FOR PRECIP SUNDAY INTO EARLY NEXT
WEEK. WITH AMPLE LOW LEVEL MOISTURE IN PLACE TO FUEL TSRA ACTIVITY,
WILL NEED TO WATCH FOR MCS DEVELOPMENT THAT MAY AFFECT THE AREA FROM
THE UPPER MIDWEST.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&
Hazardous weather outlook, Jun 28, 4:54 AM EDT, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
454 AM EDT WED JUN 28 2006

NYZ009-018-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-290900-
NORTHERN ONEIDA-ONONDAGA-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
454 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

VERY HEAVY RAINFALL WILL CONTINUE ACROSS THE AREA INTO THIS
AFTERNOON. THE FLASH FLOOD THREAT WILL CONTINUE THROUGH NOON
TODAY...BEFORE DIMINISHING THIS AFTERNOON. WIDESPREAD RIVER
FLOODING WILL CONTINUE...WITH MODERATE TO MAJOR FLOODING FORECAST
FOR MANY RIVERS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY IN SUPPORT OF HEAVY
RAINFALL AND FLOODING. RAINFALL SPOTTERS ARE ENCOURAGED TO REPORT
RAINFALL AMOUNTS OF ONE INCH OR GREATER TO THE NATIONAL WEATHER
SERVICE IN BINGHAMTON.

NYZ015>017-022-023-290900-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-
454 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS MAY PRODUCE LOCALLY HEAVY RAINFALL EARLY THIS
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PB

In the hours before

Special weather statement, Jun 28, 5:55 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
555 PM EDT WED JUN 28 2006

NYZ016-282230-
SENECA NY-
555 PM EDT WED JUN 28 2006

* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 11 MILES
  WEST OF GENEVA...AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BORDER CITY AND EAST GENEVA AT 610 PM EDT...
  JUNIUS AND PACKWOOD CORNERS AT 615 PM EDT...
  WATERLOO AT 620 PM EDT...
  MAGEE AND SENECA FALLS AT 625 PM EDT...
  HALSEY CORNERS AND LEHIGH VLY JCT AT 630 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Special weather statement, Jun 28, 6:19 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
619 PM EDT WED JUN 28 2006

NYZ016-017-282245-
SENECA NY-SOUTHERN CAYUGA NY-
619 PM EDT WED JUN 28 2006

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO
35 MPH...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR EAST
GENEVA...AND MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PACKWOOD CORNERS AND WATERLOO AT 625 PM EDT...
  MAGEE AND SENECA FALLS AT 635 PM EDT...
  TYRE AT 640 PM EDT...
  MONTEZUMA WILDLIFE REFUGE AND MONTEZUMA AT 645 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:10 PM EDTFlash Flood WarningBGMBroome, Chenango, Cortland, Delaware, Otsego, Tioga and 1 more6 hr
Jun 27, 11:24 PM EDTFlash Flood WarningBGMMadison, Oneida6 hr
Jun 28, 3:17 AM EDTFlash Flood WarningBGMSullivan6 hr
Jun 28, 3:50 AM EDTFlash Flood WarningBGMBroome6 hr
Jun 28, 4:52 AM EDTFlash Flood WarningBGMBroome, Chenango, Cortland, Delaware, Otsego, Tioga6 hr
Jun 28, 5:08 AM EDTFlash Flood WarningBGMMadison, Oneida4 hr
Jun 28, 8:50 AM EDTFlash Flood WarningBGMBroome, Chenango, Cortland, Delaware, Madison, Oneida and 3 more6 hr
Jun 28, 6:55 PM EDTSevere Thunderstorm WarningBGMSchuyler, Steuben, Yates50 min
Jun 28, 7:03 PM EDTSevere Thunderstorm WarningBGMOnondaga57 min
Jun 27, 10:51 PM EDTFlash Flood WarningBGMBradford, Lackawanna, Luzerne, Susquehanna, Wayne, Wyoming6 hr
Jun 28, 4:46 AM EDTFlash Flood WarningBGMBradford, Lackawanna, Luzerne, Susquehanna, Wayne, Wyoming6 hr
Jun 28, 6:17 PM EDTFlash Flood WarningBGMWayne3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.